The End of Intravitreal Injections?

12 08 2012

Intravitreal injection of drugs is now the standard of care for treatment of many forms of diabetic macular edema and “wet” macular degeneration. The results after injection can be amazing, yet every time I inject a patient, I am acutely aware that there is a small risk of developing endophthalmitis with the injection – 1/1000 per injection. And as is often the case, the organisms causing infection with intravitreal injections often lead to loss of vision. It’s a small risk, but a very real one. I wish there were some way to deliver the drugs without having to inject them into the vitreous.

So, I was excited to read of the study by Patel et al from the Georgia Institute of Technology that was published in the July 2012 issue of Ophthalmology and Visual Science. They describe using a 750 micron needle to inject drugs into the suprachoroidal space (SCS) of rabbit eyes. This technique delivers drugs to the chorioretinal area, through the sclera, and avoids entering the vitreous cavity. Presumably, the risk of endophthalmitis would be greatly reduced, if not eliminated, with this technique.

750 micron needle used for suprachoroidal injections (Courtesy of Medscape)

The study showed that drug concentrations after such injections were higher in the posterior segment of the eye than the anterior segment, and that they stayed around longer than with intravitreal injections.

Of course, the efficacy of this technique would need to be proven in humans, and I look forward such studies. I’m thrilled that such work is being done as it could help reduce the main concern of intravitreal injection, endophthalmitis.

If you are Medscape member, you can read more about the study here.  Microneedle Developed for Back-of-the-Eye Injections

Advertisements




Rifampin for Central Serous Chorioretinopathy

30 08 2010

The first full day of the American Society of Retina Specialists Annual Meeting has just ended here in Vancouver. It’s been a productive meeting so far, with a few clinical pearls that will change the way I practice. Yesterday’s case conference session had a memorable patient presented by Kirk Packo’s group in Chicago that will change the way I approach central serous retinopathy (CSR).

They presented a patient who had widespread chorioretinal lesions and a serous macular detachment. The thinking was that it could be due either to tuberculosis or to chronic CSR. The patient was placed on standard multi-drug therapy for tuberculosis and while on the therapy, the macular edema resolved. However, when the drugs were stopped, the fluid recurred. The patient was placed again on the TB drugs, the fluid again resolved, and when the drugs were stopped, the fluid again re-accumulated. At this point, they began to consider that the patient may not have TB, but may rather have chronic CSR and that one of the TB medications was having a positive independent effect on the serous retinopathy.

The reviewed the list of TB drugs and realized that rifampin has the ability to decrease endogenous steroid production, and that perhaps this was resulting in resolution of the patients serous retinopathy. They gave the patient a trial of rifampin alone (600 mg per day) and voila, the fluid resolved again.

Since that time, they had used rifampin in several other patients with CSR and have seen resolution of the fluid within 1-4 weeks. The case presentation doesn’t prove anything, and further study is required, but it does raise the possibility that rifampin may help CSR, particularly chronic cases, and I will now consider it as an option to offer select patients with central serous chorioretinopathy.





Let Them Eat Viagra: No link to central serous retinopathy

20 03 2010

In the February 2010 issue of Retina there is an important article by French and Margo titled “Central Serous Chorioretionopathy and Phosphodiesterase-5 Inhibitors.”  It’s a well done surveillance study that shows no association between the use of these erectile disfunction drugs and CSR.  You’ll recall that in 2008 Fraunfelder and Fraunfelder reported 11 men with CSR who were taking sildenafil (Viagra).  Although the association was not proven, the report raised the issue and added an extra question to the work-up of patients with CSR, “Are you taking Viagra?”.

French and Margo performed a surveillance study on the Veteran’s Healthcare Administration’s (VHA) database of 5.2 million veterans, 90% of whom are male.  They used the ICD9 codes for central serous retinopathy to find such patients, and as controls they used codes for the diagnosis of acute conjunctivitis and of macular pucker.  In order to minimize the possibility of including misdiagnoses of macular degeneration, they excluded patients age 60 and over.  They limited their search to the fiscal year 2004-05, and they also excluded anyone who had a diagnosis of CSR prior to these dates.  They also excluded individuals who had sources of exogenous or endogenous glucocorticoids, because of their association with CSR.

Their search identified 577 men with newly diagnosed CSR during the study period.  For statistical purposes they identified 1154 age-matched men in the two control groups, acute conjunctivitis and macular pucker.  Then they asked, how many men in each group were prescribed PDE-5 inhibitors prior to their diagnosis?  In the CSR group, 19.2% had been prescribed PDE-5 inhibitors.  The numbers were 18.5% and 21.5% in the two control groups.  Since these numbers are all about the same, the authors conclude that there is no statistically significant association between PDE-5 use and CSR.

The authors do note the limitations of their study, particularly that it was a surveillance study, with no access to individual patient charts.  Therefore, there is the possibility of misdiagnosis.  Also, although the patients were prescribed PDE-5 inhibitors prior to the onset of CSR, there is no way to know if they were actually taking the drug at the time of the diagnosis.  They also point out that some cases of CSR may be causally related to PDE-5 use, but that in this case-controlled study there is no statistically significant association.